< Terug naar vorige pagina


Uniform approximation on the sphere by least squares polynomials

Tijdschriftbijdrage - Tijdschriftartikel

The paper concerns the uniform polynomial approximation of a function $f$, continuous on the unit Euclidean sphere of $\RR^3$ and known only at a finite number of points that are somehow uniformly distributed on the sphere.‚Ä©First we focus on least squares polynomial approximation and prove that the related Lebesgue constants w.r.t.\ the uniform norm grow at the optimal rate. Then, we consider delayed arithmetic means of least squares polynomials whose degrees vary from $n-m$ up to $n+m$, being $m=\lfloor \theta n\rfloor$ for any fixed parameter $0<\theta<1$. As $n$ tends to infinity, we prove that these polynomials uniformly converge to $f$ at the near-best polynomial approximation rate. Moreover, for fixed $n$, by using the same data points we can further improve the approximation by suitably modulating the action ray $m$ determined by the parameter $\theta$. Some numerical experiments are given to illustrate the theoretical results.
Tijdschrift: Numerical Algorithms
ISSN: 1017-1398
Issue: 3
Volume: 81
Pagina's: 1089 - 1111
Jaar van publicatie:2019
BOF-publication weight:1
Authors from:Higher Education